Acute allergic contact dermatitis due to para-phenylenediamine after temporary henna painting
Related Experiment Video
Updated: Aug 29, 2026

Contact Hypersensitivity as a Murine Model of Allergic Contact Dermatitis
Published on: September 26, 2022
Al-Mutairi Nawaf1, Arun Joshi, Osama Nour-Eldin
1Department of Dermatology, Farwaniya Hospital, Kuwait.
Abstract:
The use of temporary natural henna painting for body adornment and hair dyeing is very common in several countries of the Indian subcontinent, Middle East, and North Africa, and the fad is spreading in other parts of the world. Several cases of para-phenylenediamine (PPD) contaminated, temporary traditional/natural henna induced sensitization and acute allergic reaction have been reported, along with occasional serious long term and rare fatal consequences. We report here a 17-year-old girl with blisters over her hands of five-days duration that appeared within 72 hours of applying a temporary henna paint to her hands during a social occasion. Similar lesions were noted on her face. She had previously applied black henna only once, a year earlier without developing any lesions. Clinical diagnosis of acute allergic contact dermatitis (ACD) was made. After a short course of oral corticosteroids, topical mometasone furaote 1.0% cream, and oral antihistamines, the lesions healed completely over the next four weeks leaving post-inflammatory hypopigmentation. Patch testing done with standard European battery, PPD 1% in petrolatum, and commercially available natural henna powder revealed a 3+ reaction to PPD at 48 hours. No reaction was seen at the natural henna site. Awareness of the condition among physicians and the public and regulation regarding warnings of the risks of using such products is urgently warranted.
Related Concept Videos
Physical Properties of Amines
Allergic Reactions
Skin Diseases and Disorders
Gram-positive Staphylococcus spp. and Streptococcus spp. are responsible for many of the most common skin infections. However, many...
Diazonium Group Substitution: –OH and –H
Aryldiazonium Salts to Azo Dyes: Diazo Coupling
